Wyoming, 2021High Wind in Wyoming, January 3, 2021
January 3, 2021 · NWS RIW · 2 events in 2 counties and zones
A cold front swept across Wyoming on January third. Ahead of the front, high winds occurred in some of the favored areas in Natrona and Johnson Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept across Wyoming on January third. Ahead of the front, high winds occurred in some of the favored areas in Natrona and Johnson Counties. Winds gusted to 72 mph near Clark, Wyoming and 62 mph to the south of Casper, Wyoming along Wyoming Boulevard.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 2, 10:21 PM MST, 4 hours 54 minutes earlier.
Area forecast discussion, Jan 2, 10:21 PM MST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1021 PM MST Sat Jan 2 2021
.SHORT TERM...(This evening through Sunday night)
Issued at 145 PM MST Sat Jan 2 2021
Water vapor imagery shows the trough pulling across the Rockies
early this afternoon. Also satellite imagery shows a compact
circulation trying to develop over central Wyoming. The bulk of
the accumulating snow over the west should come to an end shortly
as the trough continues to pull away. However very light snow/flurries
over the far west will occur for much the night. Farther east, the
compact circulation could allow for some snow showers this
afternoon into early this evening over the far east. The limiting
factor will be the present dry subcloud layer.
The next storm system is approaching southern British Columbia.
This system will push into the Pacific Northwest tonight, and then
quickly across the extreme northern Rockies along the U.S./Canada
border. This system will result in a westerly moist upglide
pattern into the far west resulting in light to moderate snowfall
Sunday into Sunday evening. Snow amounts continue to be
borderline advisory amounts, but in middle of winter have leaned
toward a special weather statement for now. Also mentioned some
blowing snow as winds will be overall stronger than today
especially in the lower elevations. The overnight shift can give
one last look to decide if an advisory is necessary. East of the
Divide, dry conditions are expected with wind being the main
concern. Tonight, the Cody Foothills look to have a good potential
for marginal high wind as strong winds aloft, subsidence, combine
with a decent temp gradient from Yellowstone to the Foothills.
Have upgraded the Cody Foothills to a warning tonight into Sunday
morning. A tight pressure gradient and strong flow aloft could
result in high wind across the lower elevations of Natrona County
during the day Sunday. A high wind watch is in effect for that
area. Also strong wind is expected in the Dubois area, SE Fremont
County, and Sweetwater County.
Upper level ridging begins to build into the area Sunday night.
Although some light snow/flurries are expected to occur over the
far west, little additional accumulation is expected Sunday
night.
.LONG TERM...(Monday through Saturday)
Issued at 145 PM MST Sat Jan 2 2021
Unsettled weather looks to be the story for the long-term period.
Starting with the overnight Sunday/Monday morning, the axis of the
trough looks to be just east of the CWA. High winds are still
looking quite likely with a tight gradient across the state. Moving
towards the first part of the day Monday, the snow is expected to
diminish over the west as the trough moves further to the east and
ridging builds in for the area. The axis of this ridge looks to move
over the area during the day Monday, but upslope flow may still keep
snow over the Tetons and the west on the backside of the axis. Any
break in the action may be short- lived as the next system moves in
from the west late on Monday and into Monday night.
Models show the trough axis and accompanying precipitation covering
much of the area during the day Tuesday. Snowfall may occur east of
the Divide with this system, but models vary widely as to the
coverage of the precipitation with this feature. GFS shows mild air
for much of the state on Tuesday, which would make it possible that
the precipitation may be in the form of rain for the Wind River and
the Bighorn Basin. However NAM has H7 temps of -10 moving in quickly
Tuesday morning. Later shifts will have to look into this to see
where model guidance is leading.
It looks like snow moves out of the area Wednesday with ridging over
the state. There is very low confidence for the end of the period,
but the ECMWF brings another batch of snowfall towards the state for
Wednesday night into Thursday, whereas the Canadian shows the ridge
still over the area. Another trough is projected to move through the
area moving towards Friday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday)
Issued at 1016 PM MST Sat Jan 2 2021
-SN continues to overspread the KJAC region this evening, and will
continue for most of the next 24 hours, with low cigs and lowered
vis expected. The snowfall is expected to expand overnight into
tomorrow morning, with some -shsn reaching KBPI and KPNA during
the day Sunday. Snow at these locations will come to an end by
Sunday evening, with high clouds remaining. Remaining sites will
see VFR conditions through the next 24 hours. Breezy conditions
expected for KRKS/KCPR/KCOD during the day, with occasional gusts
to 30kts expected.
&&
.FIRE WEATHER...
Issued AT 145 PM MST Sat Jan 2 2021
Periods of light to occasionally moderate snow is expected over
the far west next couple of days. The heaviest snow will occur
during the day Sunday. Areas east of the Divide and over the south
will be mainly dry, but breezy. Despite breezy to windy
conditions, most locations will have poor to fair smoke dispersal.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 6 AM MST Sunday through Sunday afternoon
for WYZ020.
High Wind Warning until noon MST Sunday for WYZ003.
&&
SHORT TERM...Murrell
LONG TERM...Hulme/Clayton
AVIATION...Straub
FIRE WEATHER...Murrell
Hazardous weather outlook, Jan 2, 11:30 AM MST, 15 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1130 AM MST Sat Jan 2 2021
WYZ001>020-022>030-031300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1130 AM MST Sat Jan 2 2021
...High Wind Watch for Natrona County Sunday...
...High Wind Warning for the Cody Foothills Tonight through
Sunday Morning...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Light snow over the far west is expected to taper off by late this
afternoon into early evening. High wind is expected tonight
across the Cody Foothills.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...Light to moderate snow over the far west. Windy to very
windy conditions in central Wyoming, and parts of northwest
Wyoming. The strongest winds are expected in the Cody Foothills
and in Natrona County.
Late Monday night and Tuesday...Snow is likely in the west.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
High Wind, Cody Foothills
- When
- January 3, 3:15 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A 72 mph wind gust was recorded 8 miles south-southwest of Clark.
High Wind, Natrona County Lower Elevations
- When
- January 3, 9:02 AM MST to 10:28 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
A maximum wind gust of 62 mph was recorded to the south of Casper along Wyoming Boulevard.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, January 3, 20213 deaths · 1 event
- Debris Flow and Heavy Snow in Washington, January 3 to 5, 2021$20,000 · 8 events
- Winter Weather in New York, January 3 to 4, 20218 events
- Winter Weather in Indiana, January 3, 20215 events
- Heavy Snow in Pennsylvania, January 3 to 4, 20215 events
- Winter Weather in Pennsylvania, January 3 to 4, 20214 events
- Winter Weather in New Jersey, January 3 to 4, 20214 events
- Dense Fog in Virginia, January 3 to 4, 20214 events
- High Wind in Montana, January 3, 202162 kt wind · 3 events
- Dense Fog in West Virginia, January 3 to 4, 20213 events
- Winter Weather in Maryland, January 3, 20212 events
- Flooding in Oregon, January 3, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931714, 931715.